PDA

View Full Version : accutane and shedding help



skydancer7
September 1st, 2009, 04:01 PM
Hi everyone,
I am 4.5 months into an accutane treatment for severe/cystic acne. I was doing fine up until a month ago, when my hair started to shed. I usually shed 10 hairs a day, but now I am shedding 75-200 depending on the day.

This is an expected and common side effect, but I am looking to minimize the damage as much as possible. Supposedly all the hair grows back once I stop the accutane.

I am not sure about the exact mechanism that causes the shedding, but I do know that accutane causes dryness all over, including scalp and hair follicles. I was thinking, what if there is a way I can resore moisture to my scalp WITHOUT making it look greasy?

Here is what I am doing right now:
-fish oil to replace oils from the inside out
-plenty of water
-biotin
-GENTLE shampoo wash once a week (shampoo wash causes twice the amount of shedding, so I am avoiding it like the plague)
-water only, every 3-4 days

Any further suggestions to keep my scalp and hair moist and happy? Should I flat out rub oil into my scalp?

I almost feel like any contact or aggitation to my scalp causes more shedding. Or perhaps it needs more circulation, i.e. massages. I don't really know.

What do you all think?
Sorry for the long post! Trying to be clear :)

skydancer7
September 1st, 2009, 07:02 PM
Wow, are you all stumped?
:)

shell78
September 1st, 2009, 11:15 PM
I was on accutane about four years ago and remember shedding massive amounts of hair. I actually expressed my concern to my dermatologist, who looked at the thickness of my hair and just chuckled. Back then I was shampooing, conditioning and blow-frying "straight" because I didn't know a thing about hair care, especially for my hair type. After the treatment ended, I remember lots of new growth coming in at once, and my hair is about as thick now as it was before the treatment.

Have you tried doing conditioner-only washes? I don't use shampoo at all anymore, and I wish I'd tried that during my accutane treatment. (I had all kinds of lip balms and skin lotions but didn't do anything special for my hair.) You might also try a scalp treatment with coconut oil to help with flakiness there, especially if you plan to continue shampooing.

Hope some of this helps - be glad it's a temporary treatment and all the side effects go away eventually!

hennaphile
September 2nd, 2009, 05:24 AM
My understanding is that accutane affects the growth cycle of the hair.

I kept my hair on accutane, it was six years later that i lost it, go figure.

heidi w.
September 2nd, 2009, 09:23 AM
This article may be helpful.

http://ezinearticles.com/?Does-Accutane-Cause-Hair-Loss&id=1473441

Apparently the hair cycle is interrupted such that it sits in shedding phase. PLUS the sebacious glands are dried up and the hair follicle can't 'grasp' the hair.

So the idea of adding some kind of moisture to the scalp skin may be in order?


Interesting. I learned something new today.
heidi w.

ETA: Then there's this little bit where it informs that Accutane is derived somehow of Vitamin A. The interesting thing about most hair loss prevention vitamins is that it has boatloads of Vitamin A!

http://www.beauty-cosmetic-guide.com/hair-loss/accutane.html

There's a volume of hits on the subject of accutane and hair loss. They all point to the glands (such as sebacious glands) drying up creating more brittle hair that breaks more easily and also hair sheds more easily because the hair growth cycle is stagnated in the loss/shedding phase.

aney
September 2nd, 2009, 10:59 AM
When I was on Accutane like 2 years ago I didn't experience that much shedding. But I did wash my hair only when it got greasy... which was like every 2 weeks or longer. So don't wash your hair when you don't need to and I think CO washing might be a good idea.

skydancer7
September 2nd, 2009, 12:20 PM
Thanks everyone!

Yes Aney, I have noticed that I don't need to wash my hair as much. I used to be an every-other-day kind of girl. Now, it has been over a week and it still isn't greasy! What a great time for me to transition to WO or CO!

I will try what you all have suggested. The truth is, I have very thick hair to begin with, so I really shouldn't worry too much.

rach
September 2nd, 2009, 12:29 PM
it's weird how you have to reassess everything routine wise with accutane with hair and it's brilliant not feeling the need to wash your hair so much and you become less shy of oily things. i found it beneficial as "i" can keep on top of the oil level "i" wish on my head. as for hair loss , i've got so much of it it's got to be a massive shed for me to notice.
it's worth it all in the end as long as your not having to much of a reaction to accutane.
i've only just come off it :D , long journey but i got there and so will you.